Missouri, 2007

Hail in Missouri, November 21, 2007

November 21, 2007 · NWS PAH · 2 events in 2 counties and zones

An isolated severe thunderstorm occurred in the vicinity of a cold front moving east across southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm occurred in the vicinity of a cold front moving east across southeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 21, 1:47 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Nov 21, 1:47 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
147 PM CST WED NOV 21 2007

.DISCUSSION...

THE WEATHER PATTERN WILL DRASTICALLY CHANGE OVER THE NEXT 24 HRS
OR SO OVER THE QUAD STATE REGION. SOME VERY COLD AIR IN PLACE OVER
THE NORTHERN PLAINS...WITH THE TEMPERATURE IN NORTHEAST NORTH
DAKOTA AND NORTHWEST MINNESOTA AROUND 18 DEGREES FAHRENHEIT AT
NOON TODAY. SO TEMPERATURES THIS MORNING IN THE MID 60S WILL BE A
DISTANT MEMORY AS TEMPERATURES TOMORROW MORNING WILL BE SOME 20 TO
30 DEGREES COLDER.

COLD FRONT CURRENTLY JUST ENTERING THE COUNTY WARNING AREA. LINE
OF CONVECTION FIRING UP ALONG COLD FRONT EARLY THIS AFTERNOON. SPC
JUST ISSUED TORNADO WATCH NUMBER 734 FOR SOUTHEAST MISSOURI AND A
SMALL PORTION OF SOUTHERN ILLINOIS. THE FRONT WILL CONTINUE TO
PASS ON THROUGH THE AREA THIS EVENING...BRINGING SHOWERS AND
STORMS WITH IT. THE ASSOCIATED UPPER LEVEL TROUGH OF LOW PRESSURE
WILL IMPINGE ON THE AREA AS WELL DURING THE EVENING HOURS. BOTH
THE 12Z NAM AND GFS INDICATE SOMEWHAT OF A DRY SLOT POKING INTO
THE WESTERN SECTIONS OF THE AREA DURING THE EARLY EVENING...SO THE
BEST CHANCES FOR ANY PRECIPITATION SHOULD REMAIN IN THE EAST. COLD
AIR BEGINS TO INFILTRATE THE AREA STARTING BY 06Z THURSDAY.
CRITICAL THICKNESS VALUES FOR WINTRY PRECIPITATION BECOME EVIDENT
BY THAT TIME AS WELL. HOWEVER THE FORECAST UPPER AIR SOUNDINGS
SHOW THE CLOUD BEARING LAYER ABOVE 0 DEG CELSIUS. BUT BY
12Z...MOST OF THE CLOUD BEARING (MOISTURE) LAYER IS BELOW 0 DEG
CELSIUS BUT THERE IS A GOOD 2000 TO 2500 FT OF ABOVE FREEZING AIR
FOR ANY SNOWFLAKE TO MELT IN. SO FOR THE 06Z-12Z THURSDAY TIME
PERIOD...WILL INDICATE THE POSSIBILITY OF SOME LIGHT RAIN/DRIZZLE
OR FLURRIES ACROSS A GOOD PART OF THE AREA...MAINLY ALONG AND
NORTH OF THE OHIO RIVER. TO THE SOUTH OF THE RIVER...A CHANCE FOR
SOME LINGERING RAIN SHOWERS REMAINS.

ON THANKSGIVING DAY...THE UPPER TROUGH WILL BE POSITIONED OVER OUR
AREA...MAKING FOR A MOSTLY CLOUDY DAY. COULD SEE A FEW FLURRIES IN
THE WABASH VALLEY OF SOUTHERN ILLINOIS AND INTO SOUTHWEST INDIANA
EARLY IN THE MORNING. THE 12Z GFS EVEN PAINTS A FEW HUNDREDTHS OF
PRECIP NEARBY. IT WILL BE MUCH DIFFERENT TEMPERATURE-WISE THEN
TODAY...WITH HIGHS ONLY REACHING THE 40S. AS MENTIONED
EARLIER...THE COLD AIR WILL BEGIN MOVING INTO THE AREA OVERNIGHT
TONIGHT AND CONTINUE TO DO SO ON THURSDAY. BY THURSDAY LATE
NIGHT...H85 TEMPS WILL BOTTOM OUT NEAR -10 TO -11 DEG C IN THE
NORTH...AND -6 TO -7 DEG C IN THE SOUTH. THIS WILL MAKE FOR A VERY
CHILLY FRIDAY MORNING. AS THE UPPER TROUGH MOVES EAST OF THE AREA
DURING THE DAY ON FRIDAY...SURFACE HIGH PRESSURE WILL BEGIN TO
ESTABLISH ITSELF OVER THE REGION...MAKING FOR A MUCH MORE SUNNY
DAY FOR MOST AREAS. H85 TEMPERATURES WILL ALSO BE GRADUALLY RISING
A FEW DEGREES THROUGHOUT THE DAY...SO SATURDAY MORNINGS LOWS WILL
NOT BE AS COLD AS FRIDAY MORNING.

MOISTURE STARTS TO STREAM BACK INTO THE AREA BY SATURDAY AHEAD OF
ANOTHER UPPER LEVEL WEATHER SYSTEM WHICH IS FORECAST TO MOVE
TOWARD THE AREA. AS IT DOES...THE SYSTEM SPLITS INTO TWO DIFFERENT
SYSTEMS...WITH A TROUGH TO THE NORTH AND A CLOSED LOW OVER MEXICO.

QUITE A BIT OF UNCERTAINTY EXISTS WITH RESPECT TO THE EVOLUTION
OF THE SOUTHERN STREAM PATTERN LATE IN THE WEEKEND AND INTO MONDAY.
THE 12Z GFS IS LOOKING MORE LIKE THE ECMWF FROM 00Z WITH A FARTHER
NORTH TRACK OF THE UPPER TROF/LOW AND ACCOMPANYING SFC LOW FROM
TEXAS SUNDAY TO THE MID MISSISSIPPI VALLEY REGION MIDDAY MONDAY.
PREVIOUS RUNS OF THE GFS AS WELL AS THE CURRENT HPC DEPICTION
SUGGESTED MOST OF THE ACTION WOULD STAY FURTHER TO THE SOUTH...WITH
ONLY LIMITED POPS ACROSS OUR NORTHERN COUNTIES...AND HIGHER CHANCE
POPS SOUTH. WILL NOT JUMP ON BOARD TOTALLY WITH THE LATEST
ECMWF/GFS...BUT MAY TREND THE FORECAST IN THAT DIRECTION JUST A
TAD...AND NARROW THE WINDOW OF OPPORTUNITY AS WELL. WILL CONTINUE
WITH A DRY FORECAST TUESDAY AND BEYOND WITH HIGH PRESSURE FORECAST
TO TAKE CONTROL. NOT READY TO LATCH ON TO PRECIP CHANCE IN DAY 7
AT THIS TIME. BUT A SYSTEM FORECAST TO MOVE ACROSS THE NORTHERN
TIER OF STATES BEARS WATCHING.

&&

.AVIATION...
SCT CONVECTIVE CHC WILL CONTINUE AT KPAH AND KCGI THIS AFTERNOON
WITH GUSTY SOUTH WINDS...AND CIGS MVFR OCCASIONALLY SCT OUT TO
VFR. GREATER LIKELIHOOD OF CONVECTION THROUGH 20Z AT KEVV AND KOWB.
THEN COVERAGE WILL DECREASE THERE AS WELL. STRONG COLD FRONT POISED
TO MOVE THROUGH BETWEEN 00Z AND 02Z...WITH A SHARP WIND SHIFT FROM
SSW TO NW EXPECTED. GUSTS 25 TO 30 KT GUSTS APPEAR POSSIBLE. WILL
KEEP LOW MVFR OR BRIEF IFR CIGS GOING IN THE WAKE OF THE FRONT ALONG
WITH A VERY LIGHT PRECIP POSSIBILITY. LAST 6 HRS OF TAF PERIOD
WILL SHOW A VERY GRADUAL IMPROVEMENT IN CIGS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

CW/CN
Hazardous weather outlook, Nov 21, 11:05 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1105 AM CST WED NOV 21 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1105 AM CST WED NOV 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING ACROSS THE FOUR STATE AREA. ISOLATED
SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG AND IN
ADVANCE OF A STRONG COLD FRONT...FORECAST TO REACH THE OHIO
RIVER BY 6 PM. INCREASING INSTABILITY AND WIND SHEAR WILL
RAISE THE LIKELIHOOD OF ISOLATED SEVERE STORMS CAPABLE OF
LARGE HAIL...STRONG WINDS AND PERHAPS A TORNADO OR TWO. THE
THREAT FOR SEVERE STORMS SHOULD END QUICKLY EARLY THIS EVENING
WITH THE PASSAGE OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON THROUGH
EARLY THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Ripley

When
November 21, 2:58 PM CST to 2:59 PM CST
Where
Ripley County, Doniphan
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.620, -90.820

Funnel Cloud, Butler

When
November 21, 3:51 PM CST to 3:52 PM CST
Where
Butler County, 7 mi E of Neelyville
Reported by
Trained Spotter
Coordinates
36.570, -90.374

A trained spotter reported a funnel cloud and 45 to 50 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64255, 64256.